Inhalation of helium, which produces a change in the voice, is frequently used among young rock singers to improve their performance.
A case report.
Adult medical intensive care unit in a university hospital.
A 23-yr-old singer, who accidentally inhaled helium from a high pressurized tank without pressure reduction, presented with transient loss of consciousness and chest pain.
Electrocardiogram, chest radiograph, biochemical and toxicological analyses, echocardiography, coronary angiography were performed.
At admission, the patient slowly regained consciousness. An electrocardiogram showed significant ST elevations in leads I, aVL, and V4–V6. The chest radiograph was consistent with pulmonary congestion and pneumomediastinum. The echocardiogram showed normal sized heart chambers with hypokinesis of the left ventricular lateral wall. Ethanol and urine cannabinoids were present in low concentrations, but no presence of opiates, methadone, cocaine, or amphetamines was documented. Troponin T was positive. Elevation of ST segments gradually disappeared within 30 mins, the drowsiness within 10 hrs, and the thoracic pain within 24 hrs. Coronary angiography showed normal coronary arteries. The patient was discharged on day 3 without any symptoms and with normal electrocardiogram and chest radiograph.
Accidental inhalation of helium under high pressure can cause symptomatic cerebral and coronary artery gas embolism.
From the Center for Intensive Internal Medicine, University Medical Center Ljubljana, Slovenia.
We believe our report further highlights the potential danger of inhaling helium under high pressure.